Heavy Rain, Cerro Gordo
- When
- June 7, 6:00 AM CST to June 8, 6:00 AM CST
- Where
- Cerro Gordo County, 0.51 mi E of Swaledale
- Reported by
- CoCoRaHS
- Coordinates
- 42.980, -93.320
CoCoRaHS observer recorded heavy rainfall of 3.05 inches.
Overall the pattern and antecedent environment were not extremely conducive to severe weather with an environment of around 1000 J/kg and effective shear under 30 kts, but it did not rule out the potential for periods of heavy rainfall. High pressure ridging was situated over the SW United States, leaving much of the Upper Midwest along the ring of fire, or northwesterly flow/transition from…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Overall the pattern and antecedent environment were not extremely conducive to severe weather with an environment of around 1000 J/kg and effective shear under 30 kts, but it did not rule out the potential for periods of heavy rainfall.
High pressure ridging was situated over the SW United States, leaving much of the Upper Midwest along the ring of fire, or northwesterly flow/transition from ridge to trough. A shortwave was moving through the upper level flow, initiating weak convection during the evening and overnight hours of the 7th into the 8th, which was then aided by the nocturnal low level jet. Severe weather was negligible, though several rural roads were eventually closed due to heavy rainfall and localized flooding. With storms initiating and propagating over similar areas much of the night, total heavy rainfall of up to 5.6 inches was reported, with most reports in the 2 to 4 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 5:01 AM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 601 AM CDT Thu Jun 7 2018 .DISCUSSION.../Today through Wednesday/ Issued at 410 AM CDT Thu Jun 7 2018 The pattern will essentially remain unchanged into early next week with varied degrees of ridging through the MO Valley until the flow strengthens with a deeper, progressive NW CONUS trough finally pushing a cold front through around Monday. This will keep our sensible weather locked into intermittent convective episodes and elevated but not extreme levels of warmth and humidity. The immediate concern will be convective trends today and tonight. Precip has all but ended for our forecast area, but widespread convection remains underway upstream driven by weak short waves entering the ridge from the Rockies and the downstream response of moisture transport and warm/theta-e advection in the 2-3K j/kg MUCAPE axis. This fairly deep thermodynamic and kinematic forcing will weaken somewhat as it drifts into IA today which may result in at least spotty weak convection after the typical diurnal downward cycle. Do not expect much potential for surface development with weak, messy low level flow, mid clouds and convective debris not allowing for much insolation. The better chances will likely be tonight with the current H85 WAA and moisture transport shifting into IA to some degree tonight, albeit likely a bit weaker. There appears to be the potential for strong storms with 1-2K j/kg MUCAPEs and sufficient effective shear. However heavy rains may end up being the greater threat. Precipitable water values will likely be at least 1.75 inches with 4km warm cloud depths and only 15kt mean winds. This should kept the MCS from being too progressive, although it is noted that the low level flow may offset the weak mean wind above resulting in stronger backward propagating Corfidi vectors. Several parameterized and high resolution convection allowing models /CAMs/, including the NAM, 3km NAM, HRW ARW/NMM, NSSL WRF and CMC Regional all depict at least 1-3 inch rains through some part of IA or nearby overnight, some even higher. This is also confirmed by the 00z HREF which shows similar amounts in its Probability Matched Mean /PMM/ and Localized PMM. The only caveat will be the latitudinal placement with models showing quite the north to south variant in where the MCS will setup. While the HREF favors the Highway 20 or 30 corridor, which already had some appreciable rain yesterday, some solutions are in MO or MN. Thus confidence is not there for a watch quite yet, but have added a mention of heavy rain to the forecast. The watch decision may have shorter lead time, waiting for convection to show its hand. In the later periods confidence is not great, at least partially due to placement uncertainty tonight and how future mesoscale features will be affected. The potential will be more broad- brushed with intermittent PoPs into the weekend with highest PoPs into Friday, potentially due to a lingering MCS, and then again later Saturday into the night as a more pronounced warm front sets up to our south. With little change in the airmass and overall flow pattern, any potential convective events have some severe and heavy rain potential resulting in several days of continued at least marginal risks of severe weather and heavy rain, with more elevated outlooks certainly possible if and when confidence in details increases. The pattern looks to finally break with another boost of PoPs Monday due to the aforementioned frontal passage. This should result in drying into the middle of next week with a slight moderation in temperatures and dewpoints. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 600 AM CDT Thu Jun 7 2018 Slow moving convection continues to struggle to move east and cross the MO River at 12z, although much weaker isolated showers have developed near KFOD. This upstream complex is expected to dissipate as it moves east so have left other sites dry this morning. Other convection is expected to develop later today or tonight, but confidence in location is quite low so rather than mention an extended period of thunder have opted for VCSH wording during the most likely period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 414 AM CDT Thu Jun 7 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-080915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 414 AM CDT Thu Jun 7 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered strong to severe thunderstorms are possible this afternoon and evening. Heavy rainfall of several inches of accumulation may lead to localized flooding and ponding of roadways. Strong winds and hail are other hazardous threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active weather pattern will continue into the weekend. Strong to severe storms are possible on Friday and Saturday. The main threats with these storms are hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times into this weekend. Kotenberg
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
154 AM CDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG GRINNELL 41.75N 92.73W
06/06/2018 POWESHIEK IA EMERGENCY MNGR
DAMAGE TO UTILITY POLES. SEVERAL POWER LINES
DOWN, INCLUDING HIGH VOLTAGE LINES. DEBRIS
THROUGHOUT CITY BLOCKING STREETS. TIME
ESTIMATED FROM AWOS GUSTS.
&&
BSSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 5 ENE FONDA 42.63N 94.76W
06/06/2018 M1.00 INCH POCAHONTAS IA TRAINED SPOTTER
0349 PM HAIL FORT DODGE 42.51N 94.18W
06/06/2018 E0.88 INCH WEBSTER IA TRAINED SPOTTER
0354 PM HAIL 1 SSE FORT DODGE 42.49N 94.17W
06/06/2018 M1.00 INCH WEBSTER IA TRAINED SPOTTER
LOTS OF HALF INCH HAIL WITH QUARTER SIZED
HAIL NOW AS WELL.
0400 PM HAIL 1 NE FORT DODGE 42.52N 94.17W
06/06/2018 E0.88 INCH WEBSTER IA TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL.
0405 PM HAIL 3 SE STRATFORD 42.24N 93.88W
06/06/2018 E1.75 INCH HAMILTON IA PUBLIC
PING PONG AND GOLF BALL SIZED HAIL. VIA
SOCIAL MEDIA.
0415 PM HAIL 4 N ROCKWELL CITY 42.45N 94.64W
06/06/2018 E0.88 INCH CALHOUN IA TRAINED SPOTTER
TIME ESTIMATED.
0417 PM HAIL 3 NW DUNCOMBE 42.50N 94.04W
06/06/2018 M1.00 INCH WEBSTER IA TRAINED SPOTTER
0423 PM HAIL HOLLAND 42.40N 92.80W
06/06/2018 E0.88 INCH GRUNDY IA BROADCAST MEDIA
0426 PM HAIL STANHOPE 42.29N 93.80W
06/06/2018 E1.00 INCH HAMILTON IA LAW ENFORCEMENT
0427 PM HAIL 2 ENE STANHOPE 42.30N 93.76W
06/06/2018 E1.50 INCH HAMILTON IA TRAINED SPOTTER
STILL ONGOING.
0428 PM HAIL 3 E STANHOPE 42.28N 93.74W
06/06/2018 M1.00 INCH HAMILTON IA TRAINED SPOTTER
VIA SOCIAL MEDIA.
0438 PM HAIL 3 E STANHOPE 42.28N 93.74W
06/06/2018 E1.75 INCH HAMILTON IA TRAINED SPOTTER
SEVERAL OBLONG PIECES UP TO GOLFBALL SIZED,
CONSISTENT NICKEL TO QUARTER SIZED HAIL. VIA
SOCIAL MEDIA.
0444 PM HAIL 3 W LOHRVILLE 42.27N 94.61W
06/06/2018 E1.00 INCH CALHOUN IA TRAINED SPOTTER
VIA SPOTTERNETWORK.
0445 PM HAIL JEWELL 42.31N 93.64W
06/06/2018 E1.75 INCH HAMILTON IA TRAINED SPOTTER
0452 PM HAIL 1 E BOONE 42.05N 93.86W
06/06/2018 E0.25 INCH BOONE IA TRAINED SPOTTER
0504 PM HAIL TRAER 42.19N 92.46W
06/06/2018 E2.00 INCH TAMA IA BROADCAST MEDIA
VIA KWWL-TV VIEWER.
0508 PM HAIL 4 E BOONE 42.05N 93.80W
06/06/2018 E1.00 INCH BOONE IA PUBLIC
GENERALLY QUARTER SIZED HAIL FALLING IN THE
LAST 5 MINUTES. VIA SOCIAL MEDIA.
0514 PM HAIL GILBERT 42.11N 93.65W
06/06/2018 E0.75 INCH STORY IA TRAINED SPOTTER
0514 PM HAIL WESTSIDE 42.08N 95.10W
06/06/2018 E1.00 INCH CRAWFORD IA TRAINED SPOTTER
0515 PM TSTM WND DMG ELDORA 42.36N 93.10W
06/06/2018 HARDIN IA PUBLIC
TREE DOWN WITH WINDS MEASURED AT 61 MPH.
0520 PM HAIL 4 N NAPIER 42.03N 93.71W
06/06/2018 E1.00 INCH BOONE IA PUBLIC
VIA SOCIAL MEDIA.
0529 PM HAIL 2 N AMES 42.05N 93.63W
06/06/2018 E1.50 INCH STORY IA TRAINED SPOTTER
VIA SOCIAL MEDIA.
0530 PM HAIL 1 WSW AMES 42.02N 93.64W
06/06/2018 E1.00 INCH STORY IA PUBLIC
FEW TREE LIMBS REPORTED DOWN AS WELL.
0530 PM TSTM WND DMG 1 SE AMES 42.01N 93.61W
06/06/2018 STORY IA TRAINED SPOTTER
LARGE TREE LIMB DOWN.
0532 PM TSTM WND GST 2 S AMES 41.99N 93.62W
06/06/2018 M71 MPH STORY IA ASOS
0533 PM TSTM WND DMG 1 WNW AMES 42.03N 93.65W
06/06/2018 STORY IA EMERGENCY MNGR
REPORTS OF TREE DAMAGE ON THE IOWA STATE
UNIVERSITY CAMPUS NEAR OSBORN DRIVE AND
BESSEY HALL.
0533 PM TSTM WND DMG 2 W AMES 42.03N 93.66W
06/06/2018 STORY IA BROADCAST MEDIA
CORRECTED TO THUNDERSTORM WIND DAMAGE. TREE
DOWN ALONG HYLAND DRIVE JUST WEST OF IOWA
STATE UNIVERSITY CAMPUS. TIME ESTIMATED.
0535 PM TSTM WND GST CONRAD 42.22N 92.87W
06/06/2018 E65 MPH GRUNDY IA PUBLIC
PEA SIZED HAIL WITH WINDS.
0539 PM HAIL 1 NNW AMES 42.04N 93.63W
06/06/2018 E1.00 INCH STORY IA TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL. NUMEROUS 2-3
INCH BRANCHES DOWN IN NEIGHBORHOOD.
0539 PM HAIL 3 SSW GILBERT 42.07N 93.68W
06/06/2018 E1.50 INCH STORY IA FIRE DEPT/RESCUE
TIME ESTIMATED.
0540 PM HAIL CONRAD 42.23N 92.87W
06/06/2018 E1.00 INCH GRUNDY IA TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL 5:40 TO 5:50 PM.
WINDS GUSTING BETWEEN 30 AND 40 MPH.
0542 PM HAIL 1 SE AMES 42.01N 93.61W
06/06/2018 E1.00 INCH STORY IA TRAINED SPOTTER
HAIL HAS BEEN ONGOING FOR AT LEAST 10 MIN.
0545 PM HAIL 3 ESE VAIL 42.04N 95.14W
06/06/2018 E1.00 INCH CRAWFORD IA TRAINED SPOTTER
0549 PM TSTM WND DMG NEVADA 42.02N 93.45W
06/06/2018 STORY IA EMERGENCY MNGR
8 INCH TREE LIMB DOWN FROM AN OLD TREE
BETWEEN THE 900-1100 BLOCK OF M AVENUE IN
NEVADA.
0550 PM TSTM WND GST 3 S NAPIER 41.94N 93.73W
06/06/2018 M76 MPH BOONE IA PUBLIC
MEASURED BY HOME WEATHER STATION.
0600 PM HAIL WOODWARD 41.86N 93.92W
06/06/2018 E1.75 INCH DALLAS IA TRAINED SPOTTER
0610 PM TSTM WND DMG 1 SW GILMAN 41.87N 92.80W
06/06/2018 MARSHALL IA PUBLIC
3IN TREE LIMBS BROKEN, POWER POLES BROKEN.
TIME ESTIMATED BY RADAR. REPORT VIA MPING.
0618 PM TSTM WND DMG GRINNELL 41.74N 92.72W
06/06/2018 POWESHIEK IA LAW ENFORCEMENT
STRAIGHT LINE WINDS WITH DAMAGE TO UTILITY
POLES. SEVERAL POWER LINES DOWN INCLUDING
SEVERAL HIGH VOLTAGE LINES. DEBRIS
THROUGHOUT CITY BLOCKING STREETS.
0626 PM TSTM WND DMG WAUKEE 41.61N 93.85W
06/06/2018 DALLAS IA NWS EMPLOYEE
LARGE TREE BRANCH DOWN JUST NORTH OF
ALICES'S RD AND WATERFORD. TIME ESTIMATED BY
RADAR.
0626 PM HAIL POLK CITY 41.77N 93.71W
06/06/2018 E0.25 INCH POLK IA TRAINED SPOTTER
0628 PM TSTM WND GST 1 E DALLAS CENTER 41.68N 93.96W
06/06/2018 E60 MPH DALLAS IA FIRE DEPT/RESCUE
WITH 1/2 INCH HAIL.
0632 PM TSTM WND GST BONDURANT 41.69N 93.46W
06/06/2018 E50 MPH POLK IA FIRE DEPT/RESCUE
WITH PEA SIZED HAIL.
0635 PM TSTM WND GST 1 NNW GRINNELL 41.75N 92.73W
06/06/2018 M63 MPH POWESHIEK IA AWOS
GRINNELL AIRPORT.
0635 PM TSTM WND DMG GRINNELL 41.75N 92.73W
06/06/2018 POWESHIEK IA EMERGENCY MNGR
DAMAGE TO UTILITY POLES. SEVERAL POWER LINES
DOWN, INCLUDING HIGH VOLTAGE LINES. DEBRIS
THROUGHOUT CITY BLOCKING STREETS. TIME
ESTIMATED FROM AWOS GUSTS.
0639 PM HAIL URBANDALE 41.63N 93.74W
06/06/2018 E0.50 INCH POLK IA PUBLIC
0640 PM TSTM WND DMG 3 N LYNNVILLE 41.62N 92.79W
06/06/2018 JASPER IA PUBLIC
2 LARGE TREES DOWN (3FT AND 2.5FT DIAMETER)
VIA SOCIAL MEDIA.
0640 PM HAIL 1 S URBANDALE 41.62N 93.74W
06/06/2018 E0.88 INCH POLK IA TRAINED SPOTTER
DELAYED REPORT.
0644 PM HAIL 2 SE WINDSOR HEIGHTS 41.59N 93.69W
06/06/2018 E0.50 INCH POLK IA TRAINED SPOTTER
0655 PM HAIL 1 ENE WINDSOR HEIGHTS 41.61N 93.69W
06/06/2018 E1.00 INCH POLK IA PUBLIC
MPING REPORT.
0700 PM TSTM WND DMG PELLA 41.41N 92.92W
06/06/2018 MARION IA EMERGENCY MNGR
REPORTS OF TREES DOWNED IN PELLA.
0700 PM HAIL 2 NW MANNING 41.93N 95.09W
06/06/2018 E1.25 INCH CARROLL IA PUBLIC
VIA SOCIAL MEDIA.
0701 PM TSTM WND GST 2 WSW PELLA 41.40N 92.95W
06/06/2018 M62 MPH MARION IA AWOS
0703 PM TSTM WND DMG 4 SW PELLA 41.36N 92.97W
06/06/2018 MARION IA EMERGENCY MNGR
POWER LINES DOWNED NEAR HOWELL STATION
CAMPGROUND ON 198TH PLACE.
0704 PM TSTM WND DMG 1 WSW HARVEY 41.31N 92.95W
06/06/2018 MARION IA EMERGENCY MNGR
TREES, POWER LINES AND SOME OUTBUILDINGS
FLIPPED AND DESTROYED NEAR THE INTERSECTION
OF HIGHWAY 92 AND COUNTY ROAD T17.
0711 PM TSTM WND DMG KNOXVILLE 41.32N 93.11W
06/06/2018 MARION IA EMERGENCY MNGR
TREES AND POWER LINES DOWNED IN KNOXVILLE
RELAYED BY EMERGENCY MANAGEMENT.
0754 PM TSTM WND GST 6 S MENLO 41.44N 94.39W
06/06/2018 E60 MPH ADAIR IA PUBLIC
0756 PM TSTM WND DMG 2 N ALBIA 41.06N 92.80W
06/06/2018 MONROE IA TRAINED SPOTTER
1 IN BRANCHES BROKEN OFF.
0906 PM HAIL BRIDGEWATER 41.25N 94.67W
06/06/2018 E1.00 INCH ADAIR IA AMATEUR RADIO
0911 PM HAIL BRIDGEWATER 41.25N 94.67W
06/06/2018 E0.88 INCH ADAIR IA PUBLIC
0925 PM HAIL CORNING 40.99N 94.74W
06/06/2018 E0.50 INCH ADAMS IA TRAINED SPOTTER
ALSO REPORTED SMALL LIMBS (<2") DOWN.
0949 PM HAIL MINBURN 41.75N 94.03W
06/06/2018 E1.00 INCH DALLAS IA TRAINED SPOTTER
0955 PM HAIL MINBURN 41.76N 94.03W
06/06/2018 E0.88 INCH DALLAS IA AMATEUR RADIO
&&The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
16 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
CoCoRaHS observer recorded heavy rainfall of 3.05 inches.
Coop observer recorded heavy rainfall of 2.45 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.
Public reported heavy rainfall of 3.50 inches over the last 24 hours.
Public recorded heavy rainfall of 2.34 inches from a home weather station.
Public reported heavy rainfall of 5.00 inches.
Public reported heavy rainfall of 3.18 inches.
Trained spotter reported heavy rainfall of 5.3 inches from 10 pm on the 7th through 9 am on the 8th.
Public reported heavy rainfall of 3.75 inches via social media.
Public reported heavy rainfall of 4.70 inches, and this is an updated total from a 6:15 am storm report of 3.75 inches.
Local media, KIMT, reported heavy rainfall of 5.6 inches.
Trained spotter reported heavy rainfall of 5.1 inches from last night and this morning. This is a delayed report.
A river gauge location along the Winnebago River recorded heavy rainfall of 2.13 inches.
Public recorded heavy rainfall of 2.95 inches via a home weather station.
Public recorded heavy rainfall of 3.01 inches from a home weather station.
Amateur radio operator reported heavy rainfall of 3.65 inches from about 3:20 am through 8:25 am. The 24 hour total through 8:25 am was 4.06 inches.
Law enforcement reported several county gravel roads closed around the town of Manly, with one road washed out south of Highway 9 on Mallard Ave.
Cerro Gordo County Sheriff's Department reported several roads covered by water across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761719, 761720, 761721, 761724, 761714, 761729, 761731, 761735, 761718, 761730, 761734, 761736, 761713, 761717, 761715, 761728, 761733, 767235.